New Mexico, 2009

Hail in New Mexico, May 24, 2009

May 24, 2009 · NWS MAF · 2 events in 1 county or zone

An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Eddy County, NM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Eddy County, NM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:56 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, May 24, 12:56 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT SUN MAY 24 2009

.DISCUSSION...
CONVECTIVE COVERAGE THIS AFTERNOON OVER THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS IS NOT AS GREAT AS YESTERDAY...AS THE
MOST SIGNIFICANT LIFT ASSOCIATED WITH A MID LEVEL VORT MAX IS NOW
LOCATED OVER SOUTHEAST TEXAS. HOWEVER...AN UPPER LEVEL SHEAR AXIS
REMAINS OVERHEAD AND MOST OF THE ACTIVITY APPEARS TO BE NEAR THIS
FEATURE. THE THUNDERSTORMS WILL BEGIN TO DISSIPATE LATER THIS EVENING
ACROSS THE EASTERN CWA AS DAYTIME HEATING COMES TO AN END. WATER
VAPOR IMAGERY IS INDICATING THE PRESENCE OF AN EMBEDDED SHORTWAVE
TROUGH WITHIN WEAK WESTERLY MID LEVEL FLOW NEAR SOUTH CENTRAL NEW
MEXICO AND THIS MAY RESULT IN MORE ACTIVITY FROM SOUTHEAST NEW
MEXICO INTO THE WESTERN PERMIAN BASIN LATER THIS EVENING. POPS
HAVE BEEN INCREASED SLIGHTLY NEAR THIS AREA AFTER 00Z. WARMER
TEMPERATURES ARE STILL EXPECTED TOMORROW AFTERNOON AS CLOUD COVER
CONTINUES TO DECREASE...DOWNSLOPE FLOW INCREASES AND 850 HPA
TEMPS WARM. LEE TROUGHING IS ALSO EXPECTED TOMORROW WITH THE
APPROACH OF A MID TO UPPER TROUGH CURRENTLY LOCATED NEAR SOUTHERN
CALIFORNIA. DIFFLUENT FLOW ALOFT OVER SOUTHWEST TEXAS AND AN EMBEDDED
MID LEVEL SHORTWAVE TROUGH MAY PROVIDE ENOUGH LIFT FOR CONVECTIVE
ACTIVITY NEAR THE DAVIS MOUNTAINS AND PECOS COUNTY TOMORROW
AFTERNOON AS WELL...BUT COVERAGE WILL REMAIN SPARSE.

PRECIPITATION CHANCES WILL BE ON THE INCREASE BY THE MID WORK WEEK AS
THE UPPER TROUGH FROM THE WEST NEARS A LITTLE CLOSER TO THE AREA
ALLOWING MORE SHORTWAVE TROUGHS WITHIN SOUTHWEST FLOW ALOFT TO
IMPACT THE REGION. THERE IS ALSO A COLD FRONT THAT WILL BE MAKING
ITS WAY INTO THE CWA LATE TUES NIGHT/WED MORNING AS A MID LEVEL
LOW LIFTS NORTH OUT OF THE MISSISSIPPI RIVER VALLEY AND PHASES
WITH NORTHERN STREAM UPPER LEVEL TROUGH. TEMPERATURES ARE EXPECTED
TO REMAIN NEAR OR BELOW CLIMATOLOGY WED-FRIDAY...BUT THERE IS
STILL SOME UNCERTAINTY ON HOW COOL IT WILL ACTUALLY BE CONSIDERING
THE DISAGREEMENT BETWEEN MODEL GUIDANCE 850 HPA TEMPS AND THE
AMOUNT OF CAA EXPECTED. FOR NOW WE WILL KEEP LOW TO MID 80S IN THE
FORECAST FOR THE MOST PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  89  65  91  /  30  20  10  10
CARLSBAD NM                59  90  57  87  /  10  20  10  10
DRYDEN TX                  62  93  67  93  /  10  20  10  20
FORT STOCKTON TX           61  92  64  92  /  10  20  10  20
GUADALUPE PASS TX          57  89  57  86  /  20  20  10  10
HOBBS NM                   57  89  59  88  /  30  20  10  10
MARFA TX                   48  84  50  84  /  10  20  10  10
MIDLAND INTL AIRPORT TX    62  91  63  93  /  20  10  10  10
ODESSA TX                  63  91  65  92  /  20  10  10  10
WINK TX                    62  93  65  96  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/78
Hazardous weather outlook, May 24, 11:43 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SUN MAY 24 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT SUN MAY 24 2009 /1243 PM MDT SUN MAY 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH
THE AFTERNOON INTO EARLY EVENING. THE GREATEST CHANCE FOR
THUNDERSTORMS IS IN THE MOUNTAINS...THE CENTRAL AND EASTERN
PERMIAN BASIN AS WELL AS THE LOW ROLLING PLAINS. THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. MINOR
FLOODING IS ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE
POTENTIAL FOR HEAVY RAIN AND VERY SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN THE
MOUNTAINS...THE EASTERN PARTS OF THE PERMIAN BASIN AND THE LOW
ROLLING PLAINS. A FEW STORMS COULD PRODUCE BRIEF HEAVY AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 24, 1:24 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SUN MAY 24 2009

NMZ027-028-242115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
224 PM MDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

AT 220 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL
PORTIONS OF WEST CENTRAL EDDY COUNTY...ABOUT 13 MILES SOUTH OF HOPE.
THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

RESIDENTS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER INDOORS
UNTIL THE STORM HAS PASSED.
Special weather statement, May 24, 2:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SUN MAY 24 2009

NMZ027-028-242215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
320 PM MDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN EDDY COUNTY.

AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL PORTIONS
OF WESTERN EDDY COUNTY...ABOUT 15 MILES SOUTHWEST OF LAKEWOOD...OR
ABOUT 22 MILES NORTHWEST OF CARLSBAD. THIS STORM IS MOVING TO THE
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG
WIND GUSTS AROUND 45 MPH.

THIS STORM WILL CROSS STATE HIGHWAY 137 WEST OF CARLSBAD...AND MAY
APPROACH THE CITY OF CARLSBAD BY 415 PM MDT.

PEOPLE IN WESTERN EDDY COUNTY...INCLUDING THOSE NEAR AND WEST OF THE
CITY OF CARLSBAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE
PREPARED TO SEEK SAFE SHELTER AS THIS STORM APPROACHES.

The radar

The Holloman AFB radar (KHDX), 160 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
May 24, 2:30 PM MST to 2:32 PM MST
Where
Eddy County, 13.36 mi SW of Lakewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.510, -104.550

Hail, Eddy

When
May 24, 3:56 PM MST to 3:58 PM MST
Where
Eddy County, 3.17 mi SSW of (Cnm)carlsbad Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.285, -104.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169909, 169910.